Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

October 3, 2021Hamilton County, Indiana

NWS Indianapolis, IN issued this special weather statement at Oct 3, 2021, 5:47 PM EDT for Hamilton County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2021, 5:47 PM EDT (21:47 UTC)
Expired
Oct 3, 2021, 6:15 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Hail
0.25 in
Wind
40

County Hamilton County, IN

The radar

The Indianapolis radar (KIND), 44 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS83 KIND 032147
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
547 PM EDT Sun Oct 3 2021
 
INZ039-040-047-048-032215-
Madison IN-Hancock IN-Hamilton IN-Marion IN-
547 PM EDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of southern Madison,
northwestern Hancock, northeastern Marion and southeastern Hamilton
Counties through 615 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fishers, or 15 miles northeast of Indianapolis, moving northeast at
20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of southern Madison,
northwestern Hancock, northeastern Marion and southeastern Hamilton
Counties, including the following locations... Geist Reservoir,
Edgewood, River Forest, Ingalls, Pendleton, McCordsville, Fortville
and Lapel.

This includes Interstate 69 between mile markers 202 and 226.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3984 8595 3996 8611 4019 8585 4002 8559
TIME...MOT...LOC 2147Z 227DEG 19KT 3995 8596 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Oct 3, 3:04 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 3, 3:04 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
304 PM EDT Sun Oct 3 2021

.Short Term...(This Evening through Monday Night)
Issued at 304 PM EDT Sun Oct 3 2021

Dry slot ahead of the upper wave and surface low has worked into the
forecast area early this afternoon which has led to a few breaks in
the lower clouds. That in turn has led to a general uptick in
convective coverage over the western half of the forecast area as
the airmass has gotten slightly more unstable ahead of the wave
courtesy of the brief peaks of sun. 1830Z temperatures were
generally in the 70s.

Unsettled weather pattern will continue with a somewhat sloppy setup
in play through Monday night. Upper wave over northern Illinois is
in the process of closing off from the mean flow...and will meander
into the lower Great Lakes by Monday morning before opening up again
as a secondary piece dives into the lower Mississippi Valley and
becomes the primary player. The alignment of both of these waves
aloft will lead to a broad upper level trough parking itself from
eastern Texas northeast into the Ohio Valley and eastern Great Lakes
by Monday night before the secondary low becomes dominant early
Tuesday. At the surface...low pressure and a weak frontal boundary
approaching from the west this afternoon will drift across the
forecast area through tonight...eventually becoming diffuse
somewhere in the vicinity of the Ohio River by Tuesday morning.

The best chance for rain in the short term remains focused on the
next several hours ahead of the surface wave and front over
Illinois. As mentioned above...convection has tapped into a weakly
unstable airmass over the region and steadily increased in coverage
since early afternoon. Expect this trend to continue with showers
and embedded storms shifting east into the evening hours. While BL
shear is not overly impressive...enough broad spin aloft from the
upper system in play within a moist airmass with low LCLs that a
funnel cloud is not out of the question with any stronger cells. Not
anticipating severe weather this afternoon with these storms at
all...but gusty winds will accompany cells with cores aloft along
with brief heavy downpours.

Should begin to see precip coverage diminish throughout the evening
as better forcing aloft shifts east and any threat for thunder will
depart as well with instability being lost. Cannot entirely rule out
a few light showers overnight tonight and Monday morning with the
upper wave overhead...but most should remain cloudy and dry with
limited forcing aloft present. By Monday afternoon though...model
soundings show instability developing again aloft...although not
quite as much as what we have seen today. With weak vort lobes
spinning through the parent upper trough...should see scattered to
numerous showers develop again with perhaps a few rumbles of
thunder. One mitigating factor will be the lack of more substantial
low level moisture as winds shift to more of a W/NW direction and
bring recycled air back across central Indiana. Showers will again
diminish Monday evening with weak ridging aloft setting up over the
Ohio Valley.

Temps...low level thermals support highs slightly cooler for Monday
in the mid 70s as the low level flow shifts to cyclonic and from the
W/NW. Lows tonight and Monday night will generally drop into the
lower 60s.

&&

.Long Term...(Tuesday through Sunday)
Issued at 304 PM EDT Sun Oct 3 2021

Tuesday should be the driest day of the work week as low-level
ridging infiltrates central Indiana...although mid level weakness
will promote isolated late day showers especially across southern
zones which will be closer to the slowly-departing boundary along
the Ohio Valley.

At least moderate confidence continues that the midweek will find
the rather weak, stacked trough slowly meandering from the
Mississippi Delta, through the Middle Mississippi Valley...placing
Indiana near a decent axis of Gulf moisture from late Tuesday night
through Thursday. Generally convective-type showers will range from
isolated during AM hours to numerous/widespread coverage in the
afternoon and early evening.  While PWATs of 1.30-1.50 inches still
appear likely, dModel/dt is hinting at slightly less impressive
forcing from whatever short waves spin around the eastern side of
the trough, therefore lower confidence with any more than isolated
appreciable rains.  Nevertheless thermal profiles suggest isolated
thunder possible.

The remainder of the long term will include the trough likely
spinning into the region before being absorbed in the main upper
flow to our northwest...or spinning over the southern Appalachians.
In either case, the main axis of instability and ribbon of Gulf
moisture will likely be east of Indiana by Friday.  A drier lower-
troposphere will try to arrive while the trough's weakening spin
remains over the CWA on Friday-Saturday...so felt chance to slight
chances of showers amid partial clearing was justified.

Above normal temperatures will be the rule amid generally southerly
flow aloft around the trough...although broad/rather weak high
pressure to the northeast of the region will keep this warmth
somewhat moderated with northeast to easterly flow through midweek.
A more southerly surface flow during the late week should push
readings to unseasonably warm levels.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1243 PM EDT Sun Oct 3 2021

IMPACTS:
- Numerous showers with embedded thunderstorms through this afternoon
- Scattered showers linger into this evening then diminish
- MVFR ceilings for the next few hours this afternoon
- Low ceilings return late tonight through Monday morning with
widespread MVFR/IFR conditions

DISCUSSION: Poor flying conditions will continue for much of the
next 24 hours as an upper level wave drifts over the region through
Monday. Convection increasing in coverage again early this
afternoon in advance of a surface wave and weak frontal boundary.
The boundary will drift into the area later today before becoming
increasingly diffuse tonight. Expect focus for showers and embedded
thunderstorms over the next 6 hours or so with decreasing coverage
this evening as weak instability is lost and deeper forcing aloft
departs off to the east.

Ceilings are likely to improve to VFR levels later this afternoon
and continue through the evening hours. Model soundings however show
a strengthening low level inversion developing predawn Monday and
continuing through the end of the forecast period. With moisture
trapped beneath the inversion...expect ceilings to fall back to MVFR
levels prior to daybreak with areas of IFR developing as well.

Winds will remain light from the S/SW this afternoon before gradually
veering to a more W/NW direction overnight into Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...Ryan
Long Term...AM
Aviation...Ryan
Hazardous weather outlook, Oct 3, 3:22 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
322 PM EDT Sun Oct 3 2021

INZ021-028>031-035>049-051>057-060>065-067>072-041000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
322 PM EDT Sun Oct 3 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Numerous showers with scattered thunderstorms will continue into the
early evening before diminishing. Severe thunderstorms are not
expected, but an isolated stronger storm cannot be ruled out and a
few funnel clouds are possible with those stronger storms. General
storm motion will be to the northeast at 20 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and a few rumbles pf thunder will continue into
Monday with additional storms possible at times Wednesday through
Friday. Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Oct 3, 4:54 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
454 PM EDT Sun Oct 3 2021

INZ030-031-038-032130-
Howard IN-Clinton IN-Tipton IN-
454 PM EDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of northeastern
Clinton, western Howard and northwestern Tipton Counties through 530
PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Kokomo, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Kokomo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4027 8628 4040 8638 4053 8617 4038 8598
TIME...MOT...LOC 2053Z 231DEG 17KT 4036 8627

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Oct 3, 5:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
547 PM EDT Sun Oct 3 2021

INZ039-040-047-048-032215-
Madison IN-Hancock IN-Hamilton IN-Marion IN-
547 PM EDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of southern Madison,
northwestern Hancock, northeastern Marion and southeastern Hamilton
Counties through 615 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fishers, or 15 miles northeast of Indianapolis, moving northeast at
20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Madison,
northwestern Hancock, northeastern Marion and southeastern Hamilton
Counties, including the following locations... Geist Reservoir,
Edgewood, River Forest, Ingalls, Pendleton, McCordsville, Fortville
and Lapel.

This includes Interstate 69 between mile markers 202 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3984 8595 3996 8611 4019 8585 4002 8559
TIME...MOT...LOC 2147Z 227DEG 19KT 3995 8596

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 4:54 PM EDTSpecial Weather StatementINDHoward36 min
Oct 3, 6:12 PM EDTSpecial Weather StatementINDMadison33 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.